Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 2, NWS Reno, NV
NWS Reno, NV issued this winter storm watch at Jan 30, 2021, 2:48 AM PST for Douglas County, Washoe County, Nevada; 8 counties in California. It took effect at Feb 1, 2021, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 30, 2021, 2:48 AM PST (10:48 UTC)
- In effect from
- Feb 1, 2021, 10:00 PM PST
- Expired
- Jan 31, 2021, 2:07 PM PST
- In force
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
671 WWUS45 KREV 301048 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 248 AM PST Sat Jan 30 2021 CAZ072-NVZ002-311200- /O.NEW.KREV.WS.A.0002.210202T0000Z-210203T1200Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 248 AM PST Sat Jan 30 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 inches in the Tahoe Basin, 10 to 18 inches above 7000 feet, with up to 2 feet along the Sierra crest possible. Winds could gust as high as 70 mph over the high Sierra. * WHERE...Greater Lake Tahoe Area. * WHEN...From Monday afternoon through late Tuesday night. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Winds will bring choppy conditions on Lake Tahoe with wave heights of 2 to 4 feet possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ CAZ073-311200- /O.NEW.KREV.WS.A.0002.210202T0000Z-210203T1200Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 248 AM PST Sat Jan 30 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 2 to 4 inches for communities along US-395, with 8 to 16 inches above 7000 feet possible. Winds could gust as high as 65 mph. * WHERE...Mono County. * WHEN...From Monday afternoon through late Tuesday night. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ CAZ071-311200- /O.NEW.KREV.WS.A.0002.210202T0000Z-210203T1200Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- 248 AM PST Sat Jan 30 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE TUESDAY NIGHT ABOVE 5500 FEET... * WHAT...Heavy snow possible above 5500 feet. Total snow accumulations of 1 to 3 inches, except 6 to 12 inches west of Highway 395 possible. Winds could gust as high as 45 mph. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...From Monday afternoon through late Tuesday night. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ http://www.weather.gov/reno
3 follow-up statements
757 WWUS45 KREV 302242 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 242 PM PST Sat Jan 30 2021 CAZ073-010000- /O.EXT.KREV.WS.A.0002.210202T1200Z-210203T1800Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 242 PM PST Sat Jan 30 2021 ...WINTER STORM WATCH NOW IN EFFECT FROM EARLY TUESDAY MORNING THROUGH WEDNESDAY MORNING... * CHANGES...Delayed start time and extended end time of watch. * WHAT...Heavy snow possible. Total snow accumulations of 2 to 4 inches for communities along US-395, with 8 to 16 inches above 7000 feet possible. Winds could gust to 75 mph over the higher elevations. * WHERE...Mono County. * WHEN...From early Tuesday morning through Wednesday morning. * IMPACTS...Travel could be very difficult. The hazardous conditions may impact travel Tuesday and Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ CAZ072-NVZ002-010000- /O.CON.KREV.WS.A.0002.210202T0000Z-210203T1200Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 242 PM PST Sat Jan 30 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * CHANGES...None. * WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 inches in the Tahoe Basin, 10 to 18 inches above 7000 feet, with up to 2 feet along the Sierra crest possible. Winds could gust above 75 mph over the higher elevations. * WHERE...Greater Lake Tahoe Area. * WHEN...From late Monday afternoon through late Tuesday night. * IMPACTS...Travel could be very difficult. The hazardous conditions may impact the commutes from Monday evening through Tuesday evening. * ADDITIONAL DETAILS...Winds will bring choppy conditions on Lake Tahoe with wave heights of 2 to 4 feet possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ CAZ071-010000- /O.CON.KREV.WS.A.0002.210202T0000Z-210203T1200Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- 242 PM PST Sat Jan 30 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY AFTERNOON THROUGH LATE TUESDAY NIGHT ABOVE 5500 FEET... * CHANGES...None. * WHAT...Heavy snow possible above 5500 feet. Total snow accumulations of 1 to 3 inches, except 6 to 12 inches west of Susanville, possible. Winds could gust as high as 45 mph. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...From late Monday afternoon through late Tuesday night. * IMPACTS...Travel could be very difficult. The hazardous conditions may impact the commutes from Monday evening through Tuesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ http://www.weather.gov/reno
950 WWUS45 KREV 311034 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 234 AM PST Sun Jan 31 2021 CAZ072-NVZ002-011200- /O.EXT.KREV.WS.A.0002.210202T0600Z-210203T1200Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 234 AM PST Sun Jan 31 2021 ...WINTER STORM WATCH NOW IN EFFECT FROM MONDAY EVENING THROUGH LATE TUESDAY NIGHT... * CHANGES...Delayed start time of the watch by 6 hours and decreased potential snow totals. * WHAT...Heavy snow possible. Total snow accumulations of 3 to 7 inches, except 8 to 18 inches above 7000 feet possible. Highest totals will be near and west of Highway 89. Winds could gust as high as 60 mph across higher elevations of the Sierra. * WHERE...Greater Lake Tahoe Area. * WHEN...From Monday evening through late Tuesday night. * IMPACTS...Travel could be very difficult. The hazardous conditions may impact the commutes from Monday evening through Tuesday evening. * ADDITIONAL DETAILS...Winds will bring choppy conditions on Lake Tahoe with wave heights of 2 to 4 feet possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ CAZ071-011200- /O.EXT.KREV.WS.A.0002.210202T0600Z-210203T1200Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- 234 AM PST Sun Jan 31 2021 ...WINTER STORM WATCH NOW IN EFFECT FROM MONDAY EVENING THROUGH LATE TUESDAY NIGHT ABOVE 5500 FEET... * CHANGES...Delayed start time of the watch by 6 hours and decreased potential snow totals. * WHAT...Heavy snow possible above 5500 feet. Total snow accumulations of up to two inches, except 4 to 12 inches west of Highway 395 possible. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...From Monday evening through late Tuesday night. * IMPACTS...Travel could be very difficult. The hazardous conditions may impact the commutes from Monday evening through Tuesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ CAZ073-011200- /O.CON.KREV.WS.A.0002.210202T1200Z-210203T1800Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 234 AM PST Sun Jan 31 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH WEDNESDAY MORNING... * CHANGES...Decreased potential snow totals. * WHAT...Heavy snow possible. Total snow accumulations of up to two inches for communities along Highway 395, with 6 to 12 inches above 7500 feet possible. Winds could gust as high as 50 mph across higher elevations of the Sierra. * WHERE...Mono County. * WHEN...From late Monday night through Wednesday morning. * IMPACTS...Travel could be very difficult. The hazardous conditions may impact travel Tuesday and Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ http://www.weather.gov/reno
891 WWUS45 KREV 312207 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 207 PM PST Sun Jan 31 2021 CAZ072-NVZ002-020000- /O.UPG.KREV.WS.A.0002.210202T0600Z-210203T1200Z/ /O.NEW.KREV.WW.Y.0006.210202T0600Z-210203T1200Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 207 PM PST Sun Jan 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM MONDAY TO 4 AM PST WEDNESDAY... * CHANGES...Winter Storm Watch no longer in effect. * WHAT...Snow expected. Total snow accumulations of 3 to 8 inches, except 8 to 16 inches above 7000 feet with the higher amounts likely near the Sierra crest. Winds gusting as high as 80 mph across higher elevations of the Sierra. * WHERE...Greater Lake Tahoe Area. * WHEN...From 10 PM Monday to 4 AM PST Wednesday. * IMPACTS...Expect difficult travel conditions and poor visibility which will likely impact the Tuesday morning and evening commutes. Snow may take longer to be cleared due to large piles of existing snow from last week's storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light to moderate snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ073-020000- /O.UPG.KREV.WS.A.0002.210202T1200Z-210203T1800Z/ /O.NEW.KREV.WW.Y.0006.210202T1200Z-210203T1800Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 207 PM PST Sun Jan 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 10 AM PST WEDNESDAY... * CHANGES...Winter Storm Watch no longer in effect. * WHAT...Snow expected. Total snow accumulations of 3 to 7 inches west of Highway 395, with up to 1 foot possible near the Sierra crest. Winds gusting as high as 70 mph across higher elevations of the Sierra. * WHERE...Mono County. * WHEN...From 4 AM Tuesday to 10 AM PST Wednesday. * IMPACTS...Expect difficult travel conditions and poor visibility which will likely impact the Tuesday evening and Wednesday morning commutes. Snow may take longer to be cleared due to large piles of existing snow from last week's storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light to moderate snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ071-020000- /O.UPG.KREV.WS.A.0002.210202T0600Z-210203T1200Z/ /O.NEW.KREV.WW.Y.0006.210202T0600Z-210203T1200Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- 207 PM PST Sun Jan 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM MONDAY TO 4 AM PST WEDNESDAY ABOVE 5500 FEET... * CHANGES...Winter Storm Watch no longer in effect. * WHAT...Snow expected above 5500 feet. Total snow accumulations of 3 to 7 inches west of highway 395, with localized amounts up to 1 foot possible. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...From 10 PM Monday to 4 AM PST Wednesday. * IMPACTS...Expect difficult travel conditions for higher elevation roads in western Lassen County, and central Plumas and Sierra counties, which will likely impact the Tuesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light to moderate snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 2:11 PM PST, 12 hours 37 minutes earlier.
Area forecast discussion, Jan 29, 2:11 PM PST, 12 hours 37 minutes before
Area Forecast Discussion
National Weather Service Reno NV
211 PM PST Fri Jan 29 2021
.SYNOPSIS...
Quieter weather has arrived for the end of the week into the
weekend. The primary concern late tonight into Saturday will be the
potential for widespread freezing fog for valley areas. There will
also be some light snow in the Sierra this weekend before another
significant storm arrives late Monday into Tuesday next week.
&&
.SHORT TERM...
The multi-day storm is over, so when you have a moment be sure to
check out some of the storm totals listed on NWS Reno Facebook,
Twitter, or weather.gov/reno. In water news, as of midnight we have
increased the Snow Water Equivalent in the eastern Sierra from 50%
to 81% of median! Although, we still need to double the existing
snowpack to reach the median peak. Progress, not perfection folks.
So what's on the weather agenda coming up for tonight and into the
weekend?
Primary concerns for the weekend:
- Areas of dense freezing fog for the valley areas with snow
cover. A freezing fog advisory was issued for much of the Sierra
and western Nevada to account for this.
- Highly variable road conditions and avalanche risk due to snow.
Please check with the Sierra Avalanche Center and/or the Eastern
Sierra Avalanche Center if you have any backcountry recreation
plans. If traveling, you can find the latest road information
with CalTrans in California and NDOT in Nevada.
When it comes to freezing fog around western Nevada and
northeastern California, it can be hard to come by. With all the
recent snowfall across the valley areas and foothills, the amount
of moisture in the air along with the very stable conditions, and
clear skies overnight should allow it to form for many valley
locations late tonight into Saturday morning. It's a decent bet
that if you saw fog this morning, you will likely be dealing with
it early tomorrow as well. I for one am hoping that fog develops
and tricks my kids into sleeping in a little bit. We will see.
Other than the fog and a few light showers, this weekend should
really be nice and quiet. Again, quiet weather doesn't account for
ongoing avalanche concerns and/or road conditions. If you are
planning to go to the mountains to play, then do your homework
first. Caltrans, CHP, NDOT, and NHP have had a long week (bravo to
them) and they don't really need unprepared drivers heading up
into their areas. There are also multiple road closures still in
place for some spots in the eastern Sierra, so don't try to get up
there unless the roads are open. I am pumped about the snow too,
but let's be responsible. ;-)
Another storm is on the way for the Monday - Tuesday time frame,
but I'll let Evan fill you in on that. -Edan
.LONG TERM...The First Week of February...
We welcome the month of February with a winter storm looking to
make impacts to the region beginning on Monday and lasting through
Wednesday morning. According to current model guidance, this
potential system does not look as powerful and significant
compared to this week's system, however, at least another few feet
of snow along the Sierra Crest and up to a foot down to Lake Tahoe
level is plausible at this time.
*Winds: Monday is looking to be mainly windy with pre-frontal,
southwest winds increasing throughout the day region-wide.
Nothing too strong at this time as gusts across western Nevada
are forecast to be in the 20-25 mph range and stronger along the
Sierra, 30-50 mph by late Monday afternoon. Peak winds look to
take place late Monday night through Tuesday coinciding with the
passing of the trough's associated cold front. A few locations
could decouple overnight, but for the most part winds will be
gusty overnight into Tuesday as the front will allow sufficient
mixing down to the valley floors. A majority of the ECMWF
ensemble members have peak winds gusting to 45-50 mph for South
Lake Tahoe and 30-40 mph for the Reno Airport during this time.
Expecting Sierra ridge winds to be in the 60-80 mph range.
Northwest winds taper on Wednesday as Sierra ridge winds continue
to be gusty from the northeast through Thursday signaling post-
frontal conditions.
*Precipitation: Late Monday night into all day Tuesday looks to be
the timetable for the precipitation associated with this storm.
Still being a few days out, but have noticed a couple of key
differences with this system compared to this past week's system;
a positively-tilted trough rather than a negatively-tilted one
leads to an overall weaker system, lack of a moisture tap (i.e.
atmospheric river), and much more progressive (it doesn't look to
stick around for three days). However, this storm still has the
potential to be a moderate system, just not as potent as this
past week's. This morning's GEFS Probability of IVT tool shows
areas just north of the Oregon border as well as coastal northern
California seeing the best AR moisture chances with it eventually
extending into southern California as the trough moves on shore
late Tuesday.
Okay, that's great. So, how much snow are we getting? Most of the
precipitation should fall as the front moves through the region
late Monday night through Tuesday. As of now, snowfall projections
are as follows:
Reno-Sparks, Carson City-Minden, Susanville: 35% chance for 1-3"
Lovelock-Fallon-Hawthorne: 15% chance for up to 1"
South Lake-Truckee: 70% chance for up to 12"
Mammoth Lakes: 25% chance for over 8"
Sierra Crest: 2-4 feet
Plan on some dicey commutes, especially for the Sierra passes,
for Monday evening, Tuesday morning and evening, and Wednesday
morning of this upcoming week. Donner Pass could very likely see
another 2 feet of snow with US-395 near Mammoth Lakes seeing
another foot. The tricky part with this storm is for western
Nevada where snow levels are forecast to be off the valley floors
for the most part leading to mainly rain for this event. However,
these locations can see some accumulating snow once the front
pushes through on Tuesday.
As for temperatures next week... besides for Monday (warmer thanks
to breezy southwest flow), expect below average highs and lows
with the coldest day of the week on Wednesday as highs are
forecast to be roughly 10 degrees below normal.
With Tuesday being Groundhog Day, we shall see if winter will
continue for another six weeks. Ensembles showing the ridge
returning off the California coast possibly leading to more of a
inside-slider type pattern after Wednesday, but let's see what
Phil has to say.
-LaGuardia
&&
.AVIATION...
Winter storm system is largely over for the eastern Sierra and
western Nevada. Some aviation impacts continue today, including
widespread terrain obstruction over the Sierra, MVFR/IFR CIG/VIS
in the Sierra and icing conditions.
There will be a few lingering showers mainly for our Sierra
terminals through the weekend. Plan for freezing fog late tonight
into early Saturday for most valley locations. Quieter weather
will arrive this weekend with only some light snow in the Sierra
before another significant storm hits Monday into Tuesday next
week. -Edan
&&
.REV Watches/Warnings/Advisories...
NV...Freezing Fog Advisory from midnight tonight to 9 AM PST Saturday
NVZ001>005.
CA...Freezing Fog Advisory from midnight tonight to 9 AM PST Saturday
CAZ070>073.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoNearby
Winter Storm Watches in California, 2021Winter Storm Watches in Nevada, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.